Uncategorized

Be wary of steroid injections to the knee

Osteoarthritis of the knee (OA) is a very frustrating condition because if we were honest, we being the medical profession, we’d have to admit that our treatments for OA, the most common form of arthritis by the proverbial country mile, are (and I’m being very charitable here) less than adequate.

The best these treatments can do is (perhaps) slow the progression of the condition a bit, but none of them can reverse it, and according to a recent study published in the journal Radiology one of the more common treatments, namely steroid injections into the joint, can actually worsen the condition quite significantly.

So in this study of 450 patients who got corticosteroid injections into the hip and/or knee for osteoarthritis, 8 % or one in 12 of those unlucky patients if you prefer, experienced what the researchers call “an adverse joint event” meaning that either the OA got significantly worse after the injection or they experienced a fracture or their joint just deteriorated much faster.

This doesn’t mean you should never get a steroid injection.

What it does mean, however, is that clearly these injections are done far too often, so if you have OA of one of the weight-bearing joints, and you’re faced with the choice of whether or not to get a steroid injection to “reduce the inflammation”, you should have a very pointed discussion with your doctor about the potential risks.

Leave a Reply

Your email address will not be published. Required fields are marked *